Back to Ask the Diabetes Team Ask the Diabetes Team

I have a 6 year old son who was recently diagnosed with Type 1 diabetes. For the first three or four days following his release from the hospital, whree or four days following his release from the hospital, we were checking his blood sugar levels in the middle of the night. On a few occasions he was below 60. What is the possibility of him having a severe (or moderate for that matter) low episode while he sleeps? Can he pass out while sleeping? Will he wake up if he gets "low" symptoms? Thanks for your help!


To begin with it is important to establish whether night time lows are associated with vigorous exercise in the afternoon or with a diminished appetite for bed-time snacks and supper. If the bedtime blood sugar is below 150 mg/dl, the usual solid protein and carbohydrate should be supplemented with milk. If it is below 80 mg/dl you need to repeat the blood sugar at around 2:00 a.m.

If adjusting snacks doesn't solve the problem you need to talk to your doctor about possibly reducing the evening dose of long acting insulin and/or switching the evening Regular insulin to Lispro. This can be given after supper and the dose thus adjusted to before supper blood sugar and appetite. Also the effect of Lispro is restricted to four hours or so, so that its action will be mostly over by bedtime.


Original posting 16 Feb 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.